Colorado, 2007

Hail in Colorado, May 28, 2007

May 28, 2007 · NWS PUB · 3 events in 2 counties and zones

Thunderstorms developed over southeast Colorado and two became severe over El Paso County and Fremont Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms developed over southeast Colorado and two became severe over El Paso County and Fremont Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 28, 3:43 AM MST, 10 hours 2 minutes earlier.

Area forecast discussion, May 28, 3:43 AM MST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
443 AM MDT MON MAY 28 2007

.SHORT TERM...
(TODAY AND TONIGHT)

CONVECTION LAST EVENING GOT PRETTY ORGANIZED OVER
LINCOLN...CHEYENNE...KIOWA...AND NORTHERN PROWERS COUNTIES...DUMPING
AT LEAST 1 TO 3 INCHES OF WIDESPREAD RAINFALL ACROSS THE BIG SANDY
CREEK BASIN.  RADAR INDICATES POSSIBLY MORE.  SMALL STREAM FLOOD
ADVISORY IN EFFECT FOR THE BIG SANDY BASIN UNTIL 715 AM MDT. BIG
SANDY ORIGINATES OVER NORTHEAST EL PASO COUNTY AND DUMPS INTO THE
ARKANSAS BETWEEN LAMAR AND GRANADA. REPORTS FROM PROWERS COUNTY
INDICATE NO KNOWN PROBLEMS ON THE BIG SANDY YET BUT THEY ARE
CONTINUING TO MONITOR.

TODAY HAS BECOME COMPLICATED NOW BY THE MINI MCS THAT FORMED OVER
THE EAST CENTRAL COLORADO PLAINS LAST NIGHT.  ANTICYCLONIC FLOW
AROUND THE MCS SHOT EASTERLY UPSLOPE WINDS INTO KPUX AND KCOS
OVERNIGHT...BRINGING IN SOME LOW LEVEL MOISTURE AND EVEN SOME LOW
CLOUDS.  KPUX HAD A BROKEN LOW CLOUD DECK A COUPLE HOURS AGO...AND
KCOS STILL HAS LOW OVERCAST.  DEWS ARE IN THE LOWER 50S.  MODELS
INDICATE MORE ISOLATED TO SCATTERED CONVECTION DEVELOPING OVER THE
MOUNTAINS THIS AFTERNOON...SPREADING EAST ACROSS THE I-25 CORRIDOR
AND PLAINS THIS EVENING.  WITH ADDED LOW LEVEL MOISTURE FROM MCS
COULD BE A FEW PULSE SEVERE STORMS THIS AFTERNOON/EVENING.
ALSO...HEAVY RAIN POTENTIAL AGAIN.  SO...ANOTHER ACTIVE AFTERNOON
AND EVENING IS EXPECTED.  ACTIVITY SHOULD DRIFT EAST ACROSS THE
PLAINS TONIGHT...GRADUALLY DISSIPATING WITH TIME.

TEMPERATURES SHOULD CLIMB INTO THE 80S MOST LOCATIONS OF THE EAST
TODAY...WITH 50S...60S...70S MOUNTAINS.  HOWEVER...ANY PERSISTENT
LOW CLOUDS COULD PUT A DAMPER ON SOME OF THAT WARMING.  IN
GENERAL...I THINK THE LOW CLOUDS SHOULD DISSIPATE PRETTY
QUICKLY...NOT HAMPERING WARMING TOO MUCH.

.LONG TERM...
(TUESDAY THROUGH SUNDAY)

INTERESTING CHANGES IN THE MODEL OUTPUT FROM ONE DAY TO ANOTHER. GFS
AND NAM MODELS NOW INDICATE THAT THE UPPER LOW DROPS DOWN ACROSS
MONTANA AND THE DAKOTAS ON TUE...AND THEN IT BASICALLY STAYS IN THE
VICINITY INTO FRI. THIS HAS A HUGE IMPACT ON THE FORECAST FOR LATER
IN THE WEEK.

TUESDAY AND WEDNESDAY...SFC COLD FRONT IS STILL EXPECTED TO DROP
DOWN EASTERN COLORADO TUESDAY...BUT NOW LOOKS TO BE A BIT EARLIER IN
THE DAY...WITH A SECONDARY REINFORCING BLAST OF COOLER AIR ON WED.
RESULTING EASTERLY UPSLOPE FLOW AND LLVL MOISTURE SHOULD PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS FOR THE E MTS AND PLAINS
BEGINNING TUE AFTN...AND LASTING THROUGH WED BEFORE TAPERING OFF
THAT NIGHT. INCREASED CLOUD COVER AND PCPN POTENTIAL HAS LOWERED
EXPECTED MAX TEMPS...WITH HIGHS IN THE 70S FOR TUE MOST AREAS...AND
IN THE 60S ON WED. LOWERED MAX TEMPS AS PER LATEST NUMERICAL
GUIDANCE...AS WELL AS INCREASED POPS.

THURSDAY AND FRIDAY...AS MENTIONED ABOVE...MODELS ARE NOW HINTING AT
THE POTENTIAL FOR UPSLOPE AND PCPN THROUGH FRI AS THE UPPER LOW
LINGERS OVER THE NORTHERN PLAINS. INSTEAD OF ACCEPTING THIS SOLUTION
RIGHT AWAY...WILL INTRODUCE ISOLATED POPS ALL AREAS THESE DAYS AS
WELL AS BRING TEMPS CLOSER TO GUIDANCE.

SATURDAY AND SUNDAY...LONG RANGE MODELS STILL INDICATE THAT THE
RIDGE WILL DEVELOP OVER THE SW US OVER THE WEEKEND...BUT ALSO POINT
TO SOME MID LEVEL MOISTURE TRAPPED UNDER THE RIDGE TRYING TO EASE
BACK UP ACROSS THE PANHANDLES INTO E CO. FOR NOW...ISOLATED POPS
OVER THE HIGHER TERRAIN AND WARM TEMPS LOOK REASONABLE. MOORE

&&

.AVIATION...

MAIN CONCERN IS SOME IFR CIGS/VSBYS AROUND KCOS AND FARTHER EAST
ACROSS THE PLAINS. THE MCS COMPLEX MENTIONED IN THE SHORT TERM
DISCUSSION...SHOT SOME MOIST LOW LEVEL UPSLOPE WINDS UP AGAINST
THE MOUNTAINS OVERNIGHT...BRINGING IN A LOW CLOUD DECK. KCOS STILL
HAS A 900 FOOT CIG...WITH SOUTHEAST WINDS HOLDING THE CLOUDS IN
PLACE. KPUB HAD AN 1800 FOOT BROKEN DECK AND EAST WINDS EARLIER IN
THE NIGHT. THE LOW CLOUDS HAVE SINCE DISSIPATED WITH THE RETURN OF
LIGHT WEST WINDS. FARTHER EAST ACROSS THE PLAINS...THERE ARE MORE
AREAS OF IFR/LIFR CIGS/VSBYS FROM KLAA TO KGCK. IN GENERAL...LOW
CLOUDS SHOULD DISSIPATE PRETTY QUICKLY AFTER SUNRISE NEAR THE
MOUNTAINS AND BY MID TO LATE MORNING FARTHER EAST.

OTHER CONCERN TODAY REMAINS THUNDERSTORMS...WITH THE MAIN THREATS
BEING WIND GUSTS TO 60 MPH OR GREATER...PENNEY SIZE HAIL...HEAVY
RAIN...LCL LOW CIGS/VSBYS...AND LIGHTNING.  WINDOW FOR STRONG
CONVECTION LOOKS TO BE FROM 3PM AND MIDNIGHT. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/27
Hazardous weather outlook, May 28, 5:47 AM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
647 AM MDT MON MAY 28 2007

COZ058>089-093>099-291300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
647 AM MDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS THE SOUTHEAST COLORADO PLAINS. THE MAIN THREAT FROM
STORMS WILL BE HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60
MPH.  LOCALLY HEAVY RAIN AND LIGHTNING WILL BE ADDITIONAL HAZARDS
WITH ANY STORMS THAT DEVELOP TODAY.

ACROSS THE MOUNTAINS AND HIGH VALLEYS...SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED TODAY.  A FEW STORMS COULD
PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 50
MPH...BRIEF HEAVY RAIN...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION...EACH DAY INTO
NEXT WEEKEND. A COLD FRONT DROPPING DOWN ACROSS THE EASTERN PLAINS
TUESDAY...WILL PRODUCE MORE WIDESPREAD STORM ACTIVITY TUESDAY
NIGHT THROUGH WEDNESDAY MORNING. THE MAIN THREATS FROM THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 40
MPH. SMALL HAIL UP TO 1/2 INCH IN DIAMETER AND LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS WHICH MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 2 PM TODAY ACROSS THE SOUTHEAST COLORADO PLAINS.

The radar

The Pueblo radar (KPUX), 73 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Fremont

When
May 28, 1:45 PM MST to 1:50 PM MST
Where
Fremont County, 1 mi N of Penrose
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.434, -105.020

Hail, Fremont

When
May 28, 1:48 PM MST to 1:53 PM MST
Where
Fremont County, 1 mi WNW of Penrose
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.425, -105.037

Hail, El Paso

When
May 28, 3:10 PM MST to 3:15 PM MST
Where
El Paso County, 3 mi SE of Yoder
Measured
0.75 in hail
Reported by
Public
Coordinates
38.799, -104.181

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33798, 33801, 33812.